• Users Online: 164
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
CASE BASED LEARNING
Year : 2016  |  Volume : 2  |  Issue : 1  |  Page : 59-61

Drug-induced urticaria due to cephalosporins: A case-based learning


1 Department of Dermatology, NKP Salve Institute of Medical Sciences and Lata Mangeshkar Hospital, Nagpur, Maharashtra, India
2 Consultant Dermatologist, Prince Plaza Building, Sapna Sangeeta Road, Indore, Madhya Pradesh, India

Date of Web Publication15-Jun-2016

Correspondence Address:
Sushil Pande
Department of Dermatology, NKP Salve Institute of Medical Sciences and Lata Mangeshkar Hospital, Digdoh Hills, Hingna, Nagpur - 440 019, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2455-3972.184084

Rights and Permissions

How to cite this article:
Pande S, Dashore S. Drug-induced urticaria due to cephalosporins: A case-based learning. Indian J Drugs Dermatol 2016;2:59-61

How to cite this URL:
Pande S, Dashore S. Drug-induced urticaria due to cephalosporins: A case-based learning. Indian J Drugs Dermatol [serial online] 2016 [cited 2019 Jun 24];2:59-61. Available from: http://www.ijdd.in/text.asp?2016/2/1/59/184084



A 14-year-old female patient came with the complaints of high-grade fever and cough for 5 days and rash over the body of 2 days duration. Fever was high grade, intermittent, not associated with chills, and decreased on medication. Rash consisted of itchy urticarial wheals all over the body that did not stay in one place for more than 24 h. This was also associated with mild swelling of the lip. The patient had presented to a general physician who prescribed tab cefpodoxime 200 mg BID and paracetamol for the fever after which she developed these lesions.

On examination, the patient was febrile (temperature – 100°F) with pulse rate of 94 beats/min and blood pressure of 100/70 mm of Hg. The patient had rhinorrhea. She also had conjunctival congestion. Skin examination showed multiple urticarial wheals present over the trunk, arm, back, face, and legs [Figure 1] and [Figure 2] as well as over both the palms. There was a mild swelling of the lips. There was no significant lymphadenopathy. Investigations showed a normal total leukocyte count with a raised serum IgE level of 642 IU/L (normal level <150 IU/L).
Figure 1: Multiple erythematous edematous plaques (wheals) over the legs.

Click here to view
Figure 2: Urticarial plaques over the palms.

Click here to view


Based on the clinical features and temporal correlation of the medications to the urticarial rash, the patient was thought to be a case of drug-induced urticaria likely to be induced by cefpodoxime. Cefpodoxime was stopped immediately and the patient was put on clarithromycin. She was started on fexofenadine 180 mg OD for 3 days, following which the patient had improved dramatically.


  Questions Top


  • Why the diagnosis of drug-induced urticaria was made in this case?
  • What are the other causes of urticaria in children apart from drugs?
  • How will you differentiate between drug-induced urticaria and infection-induced urticaria?
  • As this patient requires another antibiotic, what drug substitution should be done?
  • What are the various mechanisms of drug-induced urticaria?
  • Are there any reliable diagnostic tests for identifying drug allergen responsible for causing urticaria?




Click here to view answer. View Answer
Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Shipley D, Ormerod AD. Drug-induced urticaria. Recognition and treatment. Am J Clin Dermatol 2001;2:151-8.  Back to cited text no. 1
    
2.
Petz LD. Immunologic cross-reactivity between penicillins and cephalosporins: A review. J Infect Dis 1978;137Suppl:S74-9.  Back to cited text no. 2
    
3.
Juhlin L. Recurrent urticaria: Clinical investigation of 330 patients. Br J Dermatol 1981;104:369-81.  Back to cited text no. 3
[PUBMED]    
4.
Schwarz N, Ham Pong A. Acetaminophen anaphylaxis with aspirin and sodium salicylate sensitivity: A case report. Ann Allergy Asthma Immunol 1996;77:473-4.  Back to cited text no. 4
    
5.
Asero R. Chronic urticaria with multiple NSAID intolerance: Is tramadol always a safe alternative analgesic? J Investig Allergol Clin Immunol 2003;13:56-9.  Back to cited text no. 5
    
6.
Haymore BR, Yoon J, Mikita CP, Klote MM, DeZee KJ. Risk of angioedema with angiotensin receptor blockers in patients with prior angioedema associated with angiotensin-converting enzyme inhibitors: A meta-analysis. Ann Allergy Asthma Immunol 2008;101:495-9.  Back to cited text no. 6
    
7.
Tan EK, Grattan CE. Drug-induced urticaria. Expert Opin Drug Saf 2004;3:471-84.  Back to cited text no. 7
    
8.
Kim MH, Lee JM. Diagnosis and management of immediate hypersensitivity reactions to cephalosporins. Allergy Asthma Immunol Res 2014;6:485-95.  Back to cited text no. 8
    
9.
Yoon SY, Park SY, Kim S, Lee T, Lee YS, Kwon HS, et al. Validation of the cephalosporin intradermal skin test for predicting immediate hypersensitivity: A prospective study with drug challenge. Allergy 2013;68:938-44.  Back to cited text no. 9
    
10.
Brockow K, Garvey LH, Aberer W, Atanaskovic-Markovic M, Barbaud A, Bilo MB, et al. Skin test concentrations for systemically administered drugs-an ENDA/EAACI Drug Allergy Interest Group position paper. Allergy 2013;68:702-12.  Back to cited text no. 10
    
11.
Romano A, Gaeta F, Valluzzi RL, Caruso C, Alonzi C, Viola M, et al. Diagnosing nonimmediate reactions to cephalosporins. J Allergy Clin Immunol 2012;129:1166-9.  Back to cited text no. 11
[PUBMED]    
12.
Testi S, Severino M, Iorno ML, Capretti S, Ermini G, Macchia D, et al. Nonirritating concentration for skin testing with cephalosporins. J Investig Allergol Clin Immunol 2010;20:171-2.  Back to cited text no. 12
    
13.
Song WJ, Chang YS. Recent applications of basophil activation tests in the diagnosis of drug hypersensitivity. Asia Pac Allergy 2013;3:266-80.  Back to cited text no. 13
    
14.
Fontaine C, Mayorga C, Bousquet PJ, Arnoux B, Torres MJ, Blanca M, et al. Relevance of the determination of serum-specific IgE antibodies in the diagnosis of immediate beta-lactam allergy. Allergy 2007;62:47-52.  Back to cited text no. 14
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Questions
Answers
References
Article Figures

 Article Access Statistics
    Viewed1606    
    Printed48    
    Emailed0    
    PDF Downloaded120    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]